Blood Pressure Medicine Linked To Severe Gastric Distress
Mayor Clinic doctors find olmesartan can cause nausea, vomiting and weight loss
Thursday, June 28, 2012
Olmesartan is a commonly prescribed medication that helps patients control their blood pressure. But Mayo Clinic researchers say it can cause nausea, vomiting, diarrhea, weight loss and electrolyte abnormalities -- symptoms common among those who have celiac disease.
The findings are published online in the medical journal Mayo Clinic Proceedings.
Their discovery took shape over a three year period, from 2008 to 2011. Doctors at Mayo Clinic treated 22 patients with symptoms similar to celiac disease who suffered symptoms like chronic diarrhea and weight loss. The median weight loss was 39 pounds, and one patient lost 125 pounds. Fourteen of the 22 were hospitalized because of the severity of their symptoms.
But the patients didn't have celiac disease, it turned out. After examining their medications, Mayo Clinic gastroenterologist Joseph Murray, M.D., pulled several of the patients off Olmesartan.
Their symptoms dramatically improved. Eventually, all 22 were taken off the drug, and all showed improvement. Eighteen of the 22 patients had intestinal biopsies after stopping the medication and showed improvement.
“We thought these cases were celiac disease initially because their biopsies showed features very like celiac disease, such as inflammation,” said Murray, the lead author. “What made them different was they didn’t have the antibodies in their blood that are typical for celiac disease.”
Olmesartan -- prescribed for the treatment of hypertension, or high blood pressure -- works by blocking substances that tighten blood vessels, allowing blood to flow more smoothly and the heart to pump more efficiently, according to the U.S. National Library on Medicine. Olmesartan is marked under the trade name Benicar in the U.S.
More like this story
Use the comment form below to begin a discussion about this content.
Please review our Policies and Procedures before registering or commenting